Multiple organ failure following inhalation of butane gas: a case report

Rieder-Scharinger,J.; Peer,R.; Rabl,W.; Hasibeder,W.; Schobersberger,W.
Most cases of acute poisoning by butane and other volatile compounds occur in young people as a consequence of substance abuse by inhalation. Clinical symptoms are caused by asphyxia and mainly affect the cardiovascular, respiratory and central nervous system. There are also reported deaths from intoxication of butane inhalation, mostly by cardiac arrhythmia. We report the case of a healthy 14 year-old boy who inhaled butane gas from an aerosol can for refilling cigarette lighters. Despite successful resuscitation and defibrillation, he died two days later from multiple organ failure involving the central nervous system, cardiovascular system, pulmonary system and the liver. Although such incidents are rare in middle European countries, emergency and intensive care medicine staff should be instructed on the consequences and management of butane gas poisoning
Wien.Klin.Wochenschr. 2000 112(24):1049-1052
Tags: adolescence; Asphyxia; Austria; autopsy; Brain; Butanes; case report; chemically induced; diagnosis; Electroencephalography; human; Inhalation Exposure; Liver; male; mortality; Multiple Organ Failure; pathology; poisoning; radiography; Substance-Related Disorders; Tomography,X-Ray Computed; Ventricular Fibrillation
PubMed: 11204316
Home » Research » Publications » Detail